July 30, 2011
I'm beginning to think there's a link between birth control and eczema...
Since early 2005 (so, for the last 6 years) there has been fewer than 6 months when I was not on some sort of hormonal birth control. The last time I went off the pill was in early 2009 when I ran out, didn't have insurance and Planned Parenthood decided I made too much money to get them for free, meaning I'd have to pay $20 a pack, so I went off it to figure out what to do (can't remember why The Ex wouldn't split it with me...). About a month after I stopped taking them was when I developed eczema and began my avocado and latex intolerance, which I only realized because I had to actually use condoms again. That same week I was laid off, which meant suddenly I was poor enough to get free pills again, so I went right back to Planned Parenthood. The eczema cleared up with some heavy duty steroids and has been dormant for the majority of the last two years.
Fast forward to a little more than a month ago when I decided to take some time off the pills again. And guess what? Starting to see signs of the eczema returning. Which is no fucking fun.
Coincidence? Nothing else has changed recently, and nothing else is the same as it was in February of 2009. I'm living in a different place (and have been for a while), it's not the same time of year, so far I can still eat avocado and Planned Parenthood gave me a stash of latex-free condoms (I've said this before and I'll say it again and again, Planned Parenthood is the absolute best) so I don't have to further aggravate my skin. The only other thing that might be the same is my stress level: I knew I was going to be laid off back then and wondering how I'd pay rent on the studio I just moved into was weighing rather heavily on me, and now I'm working in a stressful environment, have still a good ways to go to be caught up with things that cost a lot of money, and am still on the hunt for a job I like. So possibly stress is causing me to be rashy... However, one very compelling reason I believe the hormonal birth control might be a factor is because I experience rashes in hormonal areas, like armpits (where there are glands) and... other hormonal areas.
For the time being I'll use my body as a mini experiment. I haven't decided how long I'm going to stay off the pills, but I loosely figured I'd go back on if I started a relationship, or like 6 months, or until I am annoyed enough with not knowing when I'll get my period or whatever other thing might annoy me. I've been on birth control for so long it's strange being off it, and if it turns out eczema is one reason to stay on it I'll happily do so till menopause.